Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 188, NWS Tallahassee, FL

July 9, 20144 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2014, 1:27 PM CDT for 4 counties in Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 1:27 PM CDT (18:27 UTC)
Expired
Jul 9, 2014, 1:48 PM CDT
In force
21 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 60 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS52 KTAE 091827
SVRTAE
FLC005-013-063-133-091915-
/O.NEW.KTAE.SV.W.0188.140709T1827Z-140709T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTH CENTRAL JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  EAST CENTRAL WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 215 PM CDT

* AT 121 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FOUNTAIN...
  AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COMPASS LAKE...BETTS...CENTER LAKE...MOOSE POND...CAMPS HEAD...
  WHITE POND...BLOUNTSTOWN AIRPORT...RED OAK...WILLIS...SINK CREEK...
  CLARKSVILLE...CHIPOLA...CHASON...ALTHA AND ALLIANCE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3064 8509 3037 8510 3048 8560 3060 8560
TIME...MOT...LOC 1828Z 274DEG 14KT 3051 8543

$$

11-MOORE
1 follow-up statement
766 
WWUS52 KTAE 091848
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 PM CDT WED JUL 9 2014

FLC005-013-063-133-091859-
/O.CAN.KTAE.SV.W.0188.000000T0000Z-140709T1915Z/
CALHOUN FL-JACKSON FL-WASHINGTON FL-BAY FL-
148 PM CDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BAY...EAST
CENTRAL WASHINGTON...SOUTH CENTRAL JACKSON AND NORTHERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA IS CANCELLED...

LAT...LON 3064 8509 3037 8510 3048 8560 3060 8560
TIME...MOT...LOC 1849Z 274DEG 14KT 3050 8534

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:54 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 9:54 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1054 AM EDT Wed Jul 9 2014

.Near Term [Through Today]...
13Z surface analysis shows high pressure over the GOMEX, keeping
west-southwest flow over our forecast area. This flow is helping
return moisture to the area in the wake of our early season cold
front last week. This return of moisture has been slow and our 12Z
sounding had a PWAT of 1.38", which still is about 75% of normal
values. The 1000-700 mb flow is from the west around 10 kts, making
this a borderline type 4-5 seabreeze day. This pattern normally
favors higher rain chances in northern Florida, but with PWATS still
being below normal, we're expecting lower PoPs than we normally see
with this pattern. We're also looking at the potential for higher
PoPs than normal with this pattern in our southeast Alabama counties
due to outflow boundaries moving off of a cold front to our
northwest. If we do get convection from these outflow boundaries, it
will likely be in the late afternoon-early evening.

&&

.Aviation...
[Through 12Z Thursday]...VFR conditions should prevail at the
terminals, but there will be a better chance for afternoon showers
and thunderstorms with the sea breeze today. Have a convective tempo
at TLH and DHN where the best chances for storms should be with
PROB30s elsewhere. ABY is the lone exception where just the VCTS was
allowed to stand for now.

&&

.Prev Discussion [406 AM EDT]...

.Short Term [Tonight Through Friday]...

The remainder of the week will continue to be dominated by an
eastern U.S. trough aloft, with a very weak pressure pattern at
the surface. Both Thursday and Friday, shortwaves diving south
along the western periphery of the trough will cause it to get
pulled further south into the Southeast. Subsequently, through the
period the attendant surface front will creep southward into the
Tri-State region.

While the large-scale pattern is rather simple, the placement and
coverage of storms will be much more challenging. We'll likely see
the same trend from the past few evenings continue as the front
moves south, with a series of MCS' developing and propagating away
from the front each evening and into the overnight hours. So,
while the bulk of the convection from the first MCS should remain
just west of us tonight, it is unclear just how much the
subsequent cirrus canopy and outflow will impact the start to
convection on Thursday along the front. For now, will carry a more
uncertain than normal 50 PoP west of the Apalachicola and
Chattahoochee rivers for the first half of the day. Late in the
day, what can develop of the Big Bend seabreezes will move inland
and clash with any boundary left over from the overnight
convection. Thus, late afternoon and early evening convection will
most likely occur east of a line from Tallahassee to Albany. With
the front still lingering on Friday, expect much of the same with
some sort of late night/early morning MCS develop, followed by
late afternoon disturbed seabreeze/outflow induced convection. The
bottom line is that PoPs will significantly increase towards the
end of the week and will likely be above climo across the entire
region. Afternoon highs will be kept in check with convection and
subsequent cloud shield. Expect low 90s to be common, except
middle to upper 90s on Thursday across the southeast Big Bend and
Suwannee Valley.

.Long Term [Friday Night Through Wednesday]...

Long term guidance suggests that rain chances will be above
climatology for a good portion of the long term as the Eastern
CONUS will be under the influence of a long wave trough and a
return of abundant moisture. With higher chances for rain,
temperatures will be near climatology with isolated warm spots in
areas that miss the rain.

.Marine...

Winds and seas should remain below headline conditions today,
though a fairly robust seabreeze circulation is forecast to
develop late this afternoon. After this afternoon, light winds
and low seas will prevail under a weak surface pressure pattern
for the next several days. Though, there could be periodic
enhancements if large convective clusters move offshore each
morning.

.Fire Weather...

No Red Flag conditions are expected over the next several days and
afternoon relative humidities will be on the rise as rain chances
and soil moisture gradually increase across the Tri-State area.

.Hydrology...

Though rain chances will be much higher than recent to finish the
week, most rivers are holding steady at levels well below flood
stage with several in low flow. The expected rainfall totals over
the next several days should not result in water level rises that
would force any rivers into flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   93  75  93  72  91 /  50  10  50  20  50
Panama City   90  77  89  75  86 /  30  30  40  30  40
Dothan        94  74  90  72  92 /  40  30  50  30  50
Albany        95  74  90  72  91 /  30  20  50  30  50
Valdosta      96  72  95  70  95 /  40  10  60  30  50
Cross City    92  72  91  70  91 /  30  20  40  20  50
Apalachicola  89  75  88  72  88 /  30  30  40  20  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE/WESTON
SHORT TERM...HARRIGAN
LONG TERM...MOORE
AVIATION...MOORE/WESTON
MARINE...HARRIGAN
FIRE WEATHER...GOULD
HYDROLOGY...HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:59 PM CDTSevere Thunderstorm WarningTAECalhoun, Liberty24 min
Jul 9, 2:29 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla36 min
Jul 9, 3:31 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.